Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Spokane, WA

August 12, 2005Kootenai County, Idaho; Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 12, 2005, 3:59 PM PDT for Kootenai County, Idaho; Spokane County, Washington. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 3:59 PM PDT (22:59 UTC)
Expired
Aug 12, 2005, 4:49 PM PDT
In force
50 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Kootenai County, ID, Spokane County, WA

The radar

The Spokane radar (KOTX), 44 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:15 PM PDTHAIL 0.75Trentwood, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2932 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 122300
SVROTX
IDC055-WAC063-122345-
/O.NEW.KOTX.SV.W.0014.050812T2259Z-050812T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
359 PM PDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON
  WESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  THIS INCLUDES THE CITIES OF...RATHDRUM...POST FALLS...COEUR DALENE

* UNTIL 445 PM PDT

* AT 355 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF HAUSER TO
  TRENTWOOD...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
  RATHDRUM TO 9 MILES EAST OF SPOKANE...AND MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   GREEN ACRES BY 410 PM PDT
   RATHDRUM BY 415 PM PDT
   HAUSER AND OTIS ORCHARDS BY 420 PM PDT
   LIBERTY LAKE BY 425 PM PDT
   POST FALLS BY 430 PM PDT
   COEUR DALENE BY 435 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4800 11705 4770 11729 4731 11714 4757 11669

$$

FX
3 follow-up statements
000 
WWUS56 KOTX 122313
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
412 PM PDT FRI AUG 12 2005

IDC055-WAC063-122345-
/O.CON.KOTX.SV.W.0014.000000T0000Z-050812T2345Z/
KOOTENAI ID-SPOKANE WA-
412 PM PDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM PDT FOR
EASTERN SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES...

AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RATHDRUM TO MICA...OR ALONG
A LINE EXTENDING FROM RATHDRUM TO 10 MILES SOUTHEAST OF SPOKANE...
MOVING SOUTH AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   HAYDEN LAKE...LIBERTY LAKE AND STATE LINE BY 420 PM PDT
   HAYDEN AND VALLEYFORD BY 425 PM PDT
   DALTON GARDENS BY 430 PM PDT
   POST FALLS...HUETTER AND COEUR DALENE BY 435 PM PDT
   FERNAN LAKE VILLAGE BY 440 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS TO 60 MPH PRODUCING DOWNED TREE LIMBS 
AND AREAS OF BLOWING DUST. YOU CAN ALSO EXPECT DIME SIZED  
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 4804 11718 4730 11752 4727 11711 4772 11645

$$

FX
000 
WWUS56 KOTX 122335
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
434 PM PDT FRI AUG 12 2005

IDC055-WAC063-122345-
/O.CON.KOTX.SV.W.0014.000000T0000Z-050812T2345Z/
KOOTENAI ID-SPOKANE WA-
434 PM PDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM PDT FOR
SOUTHEASTERN SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES...

AT 431 PM PDT...TRAINED SPOTTERS REPORTED SEVERE THUNDERSTORMS 
PRODUCING DIME SIZED HAIL. ADDITIONALLY DOPPLER RADAR WAS INDICATING 
A LARGE AREA OF WINDS IN EXCESS OF 50 MPH OVER NORTHERN PORTIONS OF 
KOOTENAI AND SPOKANE COUNTIES.  THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM HUETTER TO ROCKFORD...OR ALONG A LINE EXTENDING 
FROM POST FALLS TO 18 MILES SOUTHEAST OF SPOKANE...MOVING SOUTH AT 
20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   FERNAN LAKE VILLAGE AND ROCKFORD BY 440 PM PDT
   FAIRFIELD AND WAVERLY BY 445 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4795 11706 4729 11741 4731 11706 4782 11634

$$

FX
000 
WWUS56 KOTX 122349
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
446 PM PDT FRI AUG 12 2005

IDC055-WAC063-122356-
/O.EXP.KOTX.SV.W.0014.000000T0000Z-050812T2345Z/
KOOTENAI ID-SPOKANE WA-
446 PM PDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SPOKANE AND 
NORTHWESTERN KOOTENAI COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE THUNDERSTORM WHICH 
PROMPTED THE INITIAL WARNING HAS WEAKENED BELOW SEVERE LEVELS.  A 
STRONG THUNDERSTORM STILL REMAINS OVER THE SOUTHWEST CORNER OF 
SPOKANE COUNTY AND NORTHEAST BENEWAH COUNTY NEAR THE TOWNS OF 
PLUMMER AND FAIRFIELD MOVING SOUTHEAST AT 20 MPH. THIS STORM COULD 
PRODUCE WIND GUSTS TO 40 MPH AND HALF INCH HAIL.

LAT...LON 4795 11706 4729 11741 4731 11706 4782 11634

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM PDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM PDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT FRI AUG 12 2005

.SYNOPSIS...A CANADIAN COLD FRONT WILL CONTINUE TO SWEEP THROUGH
THE INLAND NORTHWEST TONIGHT WITH BREEZY NORTH WINDS. ISOLATED
SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING AS DRY...STABLE
AND COOLER AIR FILTER INTO THE REGION. EXPECT DRY AND MORE SEASONAL
TEMPERATURES THIS WEEKEND. THE NEXT CHANCE FOR SHOWERS WILL BE BY
THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
TONIGHT...A STRONG CANADIAN COLD FRONT...CURRENTLY STRETCHING FROM
METALINE TO SANDPOINT...WILL CONTINUE TO DROP SOUTH ACROSS ERN WA
AND N IDAHO. INSTABILITY AHEAD OF THE FRONT WILL BE SUFFICIENT TO
SUPPORT ISOLATED THUNDERSTORMS AHEAD OF THE FRONT TO THE BLUE
MTNS AND LWS VICINITY THROUGH SUNSET. THE CONVECTION WILL DWINDLE
QUICKLY AFTER THE FRONTAL PASSAGE WITH INCREASED SUBSIDENCE. THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE BRIEF HEAVY DOWNPOURS...SMALL
HAIL AND GUSTY WINDS. BREEZY WINDS WILL ALSO ACCOMPANY THE FRONT WITH
SUSTAINED WINDS OF 15-30 MPH AND GUSTS OF 30-45 MPH. THE OKANOGAN
VALLEY AND OTHER N/S VALLEYS STRETCHING EASTWARD TO NORTH IDAHO WILL
FEEL THE MAIN BRUNT OF THE WINDS. PRESSURE GRADIENTS WILL SLOWLY
RELAX OVERNIGHT...ALLOWING THE WINDS TO GRADUALLY DECREASE.

SATURDAY THROUGH MONDAY...DRY COOL AIR WILL FILTER INTO THE REGION
UNDER NORTHERLY FLOW ALOFT. TEMPERATURES MAY BE A LITTLE CHILLY...
COMPARED TO THE LATEST HOT STREAK...BUT WILL ONLY BE SLIGHTLY BELOW
MID AUGUST NORMS FOR SATURDAY. TEMPERATURES WILL SLOWLY WARM THROUGH
THE WEEKEND. NORTH-NORTHEAST SURFACE WINDS WILL FOLLOW A DIURNAL
TREND...INCREASING OVERNIGHT AND IN THE EARLY MORNING ESPECIALLY IN
THE OKANOGAN VALLEY AND THE PURCELL TRENCH THROUGH SUNDAY. THE FLOW
ALOFT DAMPENS OUT INTO A FLAT RIDGE BY SUNDAY AFTERNOON...WHILE THE
PRESSURE GRADIENT REVERSES WITH A LOW PRESSURE TROUGH FORMING IN THE
BASIN AND WESTERLY WINDS DEVELOPING LATE IN THE DAY ACROSS THE
CASCADES. UNDER THIS INCREASING WESTERLY FLOW ALOFT...A WEAK
SHORTWAVE WILL RIDE ALONG THE CANADIAN BORDER. THIS WILL INITIATE A
MARINE PUSH ACROSS THE CASCADES AND GIVE THE RISK OF AFTERNOON
CONVECTION IN THE NRN MOUNTAINS. RFOX.

MONDAY NIGHT THROUGH FRIDAY...CURRENT RUNS OF BOTH THE GFS AND THE
EURO HAVE BACKED OFF WITH THE LOWS TIMING COMPARED TO YESTERDAYS
RUNS. THEY NOW HAVE THE LOW MOVING ACROSS US STARTING ON WEDNESDAY
INSTEAD OF TUESDAY. WE WILL NOT DRASTICALLY CHANGE THE FORECAST BY
REMOVING ALL MENTION OF PRECIPITATION FOR TUESDAY AND TUESDAY NIGHT.
INSTEAD...WE WILL LOWER POPS DURING THIS TIME-FRAME TO LOW CHANCE
SINCE THERE IS A LOT OF UNCERTAINTY NOW. STILL CONFIDENT THE TROF
WILL PASS THROUGH NEXT WEEK...BUT THE TIMING WILL BE TRICKY.
TEMPERATURES WITH THE TROF WILL BE AT OR SLIGHTLY BELOW NORMAL.

&&

.AVIATION...
THE COLD FRONT WILL INCREASE MID AND HIGH LEVEL CLOUDS THIS
AFTERNOON AND EVENING. SCT SHOWERS AND ISOLD THUNDER IS POSSIBLE
BETWEEN 21Z-01Z FROM NE WA AND N IDAHO...ROUGHLY EAST OF A LINE FROM
REPUBLIC TO PULLMAN. SMOKE CONCERNS WILL CONTINUE TODAY FOR THE
LEWISTON-PULLMAN AREA. THIS SMOKE LAYER EXTENDS FROM THE SURFACE TO
10-12KFT. SOUTHWESTERLY WINDS WILL KEEP THE PLUME ORIENTED IN A LINE
FROM SOUTHERN GARFIELD COUNTY TO KPUW THROUGH THIS AFTERNOON.
HOWEVER...ONCE THE COLD FRONT MOVES THROUGH IN THE LATE
AFTERNOON...NORTHERLY WINDS WILL MOVE THE PLUME TOWARD THE SOUTH AND
OUT OF THE AREA AND VISIBILITIES WILL IMPROVE AS A RESULT. VFR
CONDITIONS ARE EXPECTED THROUGH 18Z SAT. RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        49  80  50  86  56  88 /  10   0   0   0   0   0
COEUR DALENE  45  79  46  84  48  86 /  10   0   0   0   0   0
PULLMAN        44  78  43  85  46  87 /  20   0   0   0   0   0
LEWISTON       54  86  54  90  57  92 /  20   0   0   0   0   0
COLVILLE       42  83  43  89  46  91 /  10   0   0   0   0   0
SANDPOINT      44  81  41  84  45  86 /  10   0   0   0   0   0
KELLOGG        45  78  44  84  46  86 /  20   0   0   0   0   0
MOSES LAKE     56  87  51  92  56  94 /   0   0   0   0   0   0
WENATCHEE      60  88  59  91  64  94 /   0   0   0   0   0   0
OMAK           58  90  55  92  57  94 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 9 PM FRIDAY FOR OKANOGAN VALLEY.

&&
Hazardous weather outlook, Aug 12, 1:48 PM PDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
148 PM PDT FRI AUG 12 2005

WAZ043-130400-
OKANOGAN VALLEY-
148 PM PDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...REST OF TODAY

A RED FLAG WARNING HAS BEEN ISSUED THROUGH 9 PM THIS EVENING FOR
STRONG NORTHERLY WINDS AND LOW RELATIVE HUMIDITIES. PLEASE SEE
SEARFWOTX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.